Fen-Phen was withdrawn from the market by the FDA in 1997. To read the press release from the FDA, and the report from the study published subsequent to the study discussed here, please read the MedicineNet.com Doctor's View, "Fen-Phen Combo Finished in FDA Finale."
ROCHESTER, MINN - The combination of two drugs, fenfluramine and phentermine has become a popular medical regimen together with dieting and exercise as a weight reduction program for obese individuals.
The New England Journal of Medicine released the
findings of an upcoming unpublished report (1997) "because of the possible
immediate implications for the health of the public."
Quick GuideSurprising Reasons for Weight Gain
Dr. Heidi M. Connolly and associates at the Mayo Clinic identified diseased heart valves in 24 women treated with fenfluramine- phentermine. None of the women had a history of heart disease. The women had symptoms suggesting heart abnormalities or a heart murmur. According to the report, "there appeared to be an association between these features and fenfluramine-phentermine therapy."
The heart valve abnormalities were identified using a soundwave test of the heart called an echocardiogram. Valves were abnormal on both sides of the heart and eight of the twenty-four women had elevated pressure in the arteries that transfer blood from the heart to the lungs. Five of the women thus far have required heart surgery.
The authors concluded, "These cases arouse concern that fenfluramine- phentermine therapy may be associated with valvular heart disease. Candidates for fenfluramine-phentermine therapy should be informed about serious potential adverse effects, including pulmonary hypertension and valvular heart disease."
Because the annual number of prescriptions of fenfluramine and phentermine is reportedly around 20 million, the editors of MedicineNet wish to assist in heightening public awareness about these possible drugs risks. The final version of the Mayo Clinic patients will be published on August 28 in the New England Journal of Medicine (1997;337:581-8.)